USMLE Forums banner

1 - 3 of 3 Posts

·
Registered
Joined
·
4,342 Posts
Discussion Starter · #1 ·
A 19-year-old G1P0 woman presents to the ED in active labor and delivers a full-term male infant. The infant appears healthy with the exception
of jaundice (bilirubin 10 mg/dL, > 95th percentile). The mother does not speak any English, but a cousin states that she has seen the mother taking pills prescribed by her doctor, although she does not know the reason she
was taking medication. Based on the newborn’s jaundice, which drug was she most likely taking?

(A) Angiotensin-converting enzyme inhibitor
(B) Lithium
(C) Phenytoin
(D) Tretinoin
(E) Trimethoprim-sulfamethoxazole
 

·
Registered
Joined
·
4,342 Posts
Discussion Starter · #3 ·
Correct answer is E

Sulfonamides, used to treat urinary tract infections, can displace bilirubin from albumin, leading to toxicity. Newborns with hyperbilirubinemia are at risk for neurotoxicity. At extremely elevated levels (i.e., > 25-30 mg/dL) these babies are at risk for development of kernicterus. When to start phototherapy is controversial, though many physicians would start phototherapy at bilirubin levels from 10-15 mg/dL.

Answer A is incorrect. Angiotensin-converting enzyme (ACE) inhibitors have been associated with fetal renal defects, renal dysgenesis/ dysplasia, renal failure, oligohydramnios, persistent anuria following delivery, hypotension, pulmonary hypoplasia, limb contractures secondary to oligohydramnios, and stillbirth. ACE inhibitors should be avoided during pregnancy, particularly in the second and third trimesters. ACE inhibitors have not been associated with fetal jaundice.

Answer B is incorrect. Lithium can cause cardiac abnormalities, but has not been associated with fetal jaundice.

Answer C is incorrect. Several antiseizure medications are teratogenic: phenytoin can cause fetal hydantoin syndrome (growth retardation, underdeveloped nails, and mental deficiency); carbamazepine is associated with neural tube defects and other major malformations; valproate is associated with neural tube defects; and phenobarbital can cause cardiac defects and hemorrhagic disease of the newborn due to vitamin K depletion. However, these medications have not been associated with jaundice.

Answer D is incorrect. Tretinoin (retinoic acid) is a treatment for acne, and can cause severe fetal abnormalities and/or spontaneous abortion, but has not been associated with jaundice.
 
1 - 3 of 3 Posts
Top